Kansas, 2011

Flood in Kansas, June 5, 2011

June 5, 2011 · NWS TOP · 1 event in 1 county or zone

On June 5, 2011 heavy rain brought flooding to rural areas near Tescott.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On June 5, 2011 heavy rain brought flooding to rural areas near Tescott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 5, 2:17 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 5, 2:17 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT SUN JUN 5 2011

.DISCUSSION...
08Z WATER VAPOR IMAGERY SHOWS A BROAD UPPER LEVEL RIDGE FROM THE
SOUTHERN ROCKIES INTO THE DEEP SOUTH. A CUT OFF LOW WAS SPINNING OFF
THE COAST OF CA...AND THE MEAN WESTERLIES WERE OVER SOUTHERN CANADA.

FOR TODAY THROUGH TUESDAY...A HOT A DRY FORECAST IS EXPECTED AS THE
UPPER LEVEL RIDGE KEEPS THE BETTER FORCING TO THE NORTH AND WEST OF
THE FORECAST AREA. BECAUSE OF THIS A CAPPING INVERSION SHOULD
PREVENT ANY STORM DEVELOPMENT WITH GENERAL SUBSIDENCE UNDER THE
UPPER LEVEL RIDGE. THE GENERAL MODEL CONSENSUS IS FOR A THERMAL
RIDGE TO DEVELOP BY MONDAY AND TUESDAY WITH AFTERNOON HIGHS PUSHING
100. THE GFS SEEMS TO BE THE ODD MODEL OUT IN THIS REGARD BY KEEPING
COOLER 850 TEMPS OVER THE AREA AND NOT MIXING THE BOUNDARY LAYER
OUT. BECAUSE OF THIS THINK THE GFS IS WAY OVERDONE WITH ITS DEWPOINT
PROG DURING THE AFTERNOON AND WOULD EXPECT THE BOUNDARY LAYER
MOISTURE TO MIX OUT MORE IN LINE WITH THE NAM PROGS.

THE UPPER LEVEL RIDGE BEGINS TO BREAK DOWN TUESDAY AND BY
WEDNESDAY...MODELS BRING A WEAK BOUNDARY INTO THE AREA FROM THE
NORTHWEST. THE GFS AND ECMWF SHOW THIS BOUNDARY REMAINING IN THE
AREA THROUGH THE END OF THE WORK WEEK AND INTO THE WEEKEND WITH
SOUTHWEST FLOW AND THE OCCASIONAL SHORTWAVE LIFTING OUT OF THE
SOUTHERN ROCKIES. THERE IS SOME UNCERTAINTY IN THE MODELS WITH THE
LOCATION OF THE FRONT WITH THE ECMWF WANTING TO BRING IT FURTHER
SOUTH BY THE END OF THE WEEK. HOWEVER WITH THE LOWERING HEIGHTS AND
BOUNDARY IN THE AREA...HAVE CONTINUED WITH SOME POPS FOR WEDNESDAY
AFTERNOON THROUGH SATURDAY. WHILE THERE WILL NOT BE CONTINUOUS
PRECIP THROUGH THE PERIOD...THERE IS A CHANCE FOR CONVECTION JUST
ABOUT ANY TIME. WE SHOULD SEE A BREAK IN THE HEAT BY FRIDAY DUE TO
THE BOUNDARY MOVING IN...LOWER HEIGHTS AND THE PRECIP CHANCES.

WOLTERS

&&

.AVIATION...
VFR CONDITIONS EXPECTED. WEAK BOUNDARY IN NORTHERN KANSAS WILL MIX
NORTH SUNDAY. LIMITED MOISTURE AND WEAK LOW LEVEL WINDS SHOULD KEEP
ANY CONVECTIVE DEVELOPMENT IN CHECK. WINDS WILL INCREASE A BIT WITH
DAYTIME HEATING SUNDAY.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 5, 3:58 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT SUN JUN 5 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-061000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
458 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH SATURDAY
ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
June 5, 4:36 AM CST to 6:36 AM CST
Where
Ottawa County, Culver to 1.61 mi SSE of Culver
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.970, -97.750

Heavy rain flooded 90th Road south of Culver to the Saline County line.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325781.